Texas, 2016

Hail in Texas, March 30, 2016

March 30, 2016 · NWS SHV · 6 events in 5 counties and zones

A warm front lifted north through the region during the evening hours on March 29th, through the morning hours on March 30th, which returned a warm, moist, and unstable air mass back into the area. Meanwhile, an upper level low pressure area and associated trough over the Great Basin and Desert Southwest resulted in a southwest flow aloft which sent upper level disturbances northeast into the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north through the region during the evening hours on March 29th, through the morning hours on March 30th, which returned a warm, moist, and unstable air mass back into the area. Meanwhile, an upper level low pressure area and associated trough over the Great Basin and Desert Southwest resulted in a southwest flow aloft which sent upper level disturbances northeast into the Southern Plains and lower Mississippi Valley. Scattered showers and thunderstorms developed during the morning and early afternoon hours on the 30th over extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas near and north of the warm front, but showers and thunderstorms became more numerous during the afternoon and evening across the region, as they tapped into greater surface and elevated instability, increased wind shear, and stronger upper jet dynamics associated with the upper level disturbances. As a result, some of these storms became strong or severe during the afternoon and evening over portions of Northeast Texas and Northern Louisiana. Marginally severe hail, periodic wind damage, and several funnel cloud reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 11:40 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 11:40 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT WED MAR 30 2016

.AVIATION...
INCREASING LOW LVL MOISTURE WITH INCREASING DEEP SOUTHERLY FLOW...
KEEPING MOST OF AREA IN IFR CIGS. SOME LIFTING TO MVFR CIGS
EXPECTED THIS AFTN...HOWEVER...INCREASING CONVECTION TO ALSO OCCUR
AND SCATTERED TSTMS HAVE BEGUN DEVELOPING ACROSS NW HALF OF
CWA...IN VCNTY OF KTYR...KGGG...KTXK TERMINALS...AND JUST TO THE
NORTH OF KELD. CAPPING INVERSION TO HOLD AT KSHV...KLFK...AND MLU
UNTIL 20-22Z...WITH STG TO SVR TSTMS EXPECTED AREAWIDE BY LATE
AFTN AS LOW LVL JET INCREASES TO AT LEAST 50 KTS AND FAVORABLE FOR
ROTATING TSTM CELLS. LARGE HAIL ALOFT AND POSSIBLE AT
SFC...EXPECTED IN STGR STORMS. SOUTH WINDS 15 TO 20 KTS AREAWIDE
BY MID TO LATE AFTN...A FEW GUSTS NEAR 35 KTS POSSIBLE NE TX.
STORMS MAY DIMINISH AFTER 31/06Z...AND VRBL CIGS WILL LIKELY
LOWER TO IFR AGAIN FOR MOST OF AREA. AS COLD FRONT NEARS WESTERN
CWA BY 31/18Z...STG INSTABILITY TO YIELD SCT CONVECTION...ALTHOUGH
LESS LOW LVL WIND SHEAR WILL MEAN REDUCED SVR STORM
POTENTIAL./VII/.

&&

.PREV DISCUSSION... /ISSUED 1121 AM CDT WED MAR 30 2016/

DISCUSSION...
HAVE MADE CHANGES TO THE ONGOING FORECAST BY INCLUDING A LAKE
WIND ADVISORY FOR THE FOUR STATE REGION AND WILL CARRY IT UNTIL 10
PM THIS EVENING. SOME LOCATIONS MAY NOT SEE THE STRONG AND GUSTY
WINDS BUT WOULD BE DIFFICULT TO PIN POINT THOSE SITES FROM THE
LARGE PRESSURE GRADIENT THAT WILL BE IN PLACE. THE GRADIENT
BETWEEN THE LARGE SURFACE LOW OVER THE PLAINS AND HIGH PRESSURE
OVER THE EASTERN STATES WILL RESULT IN STRONG AND GUSTY WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS TO NEAR 30 MPH. MOST ALL THE FOUR
STATE REGION WILL BE IN AN ENHANCED RISK FOR SEVERE THUNDERSTORMS
THROUGH 7 AM CDT THURSDAY AND HAVE INCLUDED THE MENTION OF SEVERE
THUNDERSTORMS IN THE FORECAST PRODUCTS AND INCREASED THE WIND
SPEEDS. /06/

PREV DISCUSSION... /ISSUED 747 AM CDT WED MAR 30 2016/

AVIATION...
FOR THE 30/12Z TAFS...MVFR/IFR CIGS WILL DOMINATE THIS TAF PERIOD
AS LOW LEVEL MOISTURE SURGE CONTINUES WELL AHEAD OF A COLD FRONT
OUT ACROSS THE TX/OK PANHANDLE REGION. MEANWHILE...THE LARGE SCALE
UPPER TROF OUT WEST WILL CONTINUE TO SEND UPPER LEVEL IMPULSES OF
ENERGY ACROSS OUR REGION TODAY AND WILL PROVIDE AMPLE SUPPORT FOR
SHWRS AND TSTMS LATER TODAY AND TONIGHT...SOME BECOMING STRONG TO
SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. THREATS OF
LARGE HAIL AND DAMAGING WIND GUSTS ARE OF PRIMARY CONCERN SO DO
EXPECT AVIATION IMPACTS TO INCREASE THROUGHOUT THE PERIOD. SOUTH
WINDS TO CONTINUE AND BECOME GUSTY AT TIMES...ESPECIALLY IN AREAS
OF CONVECTION. PRECIPITATION SHOULD BECOME MORE SPOTTY LATE IN THE
TAF PERIOD BUT CIGS/VSBYS WILL REMAIN IN THE IFR AND POSSIBLY LIFR
CATEGORIES THROUGH THE OVERNIGHT HOURS INTO THURSDAY MORNING AHEAD
OF THE APPROACHING COLD FRONT. /19/

WATER VAPOR IMAGERY SHOWS A LARGE UPPER LEVEL LOW SPINNING OVER
THE GREAT BASIN THIS MORNING...WITH THE ASSOCIATED TROUGH
DOMINATING THE WESTERN TWO THIRDS OF THE UNITED STATES. THIS
TROUGH WILL BE THE DRIVING FORCE BEHIND OUR WEATHER OVER THE NEXT
72 HOURS OR SO...AS THE LOW OPENS...SPLITS...AND ESSENTIALLY SENDS
MULTIPLE DISTURBANCES INTO THE PLAINS. IN THE MEANTIME THOUGH...A
WARM FRONT IS SLOWLY LIFTING ACROSS EAST TEXAS...AND WILL CONTINUE
TO PUSH NORTH AND EAST THROUGH THE MORNING. ALTHOUGH THE RADAR IS
RELATIVELY QUIET AT THIS TIME...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATER THIS MORNING IN THE WARM SECTOR.

ALTHOUGH AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL BE
POSSIBLE THIS MORNING WITH THE ELEVATED CONVECTION...THINK MY MAIN
CONCERN FOR TODAY WILL BE WITH THE LATE AFTERNOON AND EVENING
PERIODS...WHEN ALL THE ELEMENTS COME INTO PLAY. AT THIS
TIME...BELIEVE THAT MORE ORGANIZED CONVECTION WILL FORM THIS
AFTERNOON AND CONTINUE INTO THE EVENING...ONCE THE CAP
DISAPPATES...LAPSE RATES STEEPEN...UPPER LEVEL JET SUPPORT IS IN
PLACE...AND A LOW LEVEL JET WILL PROVIDE GOOD SPEED AND
DIRECTIONAL SHEAR NEAR THE SURFACE. THIS ESSENTIALLY ADDS UP TO
ALL MODES OF SEVERE WEATHER POSSIBLE FOR US THIS AFTERNOON AND
EVENING. SPC HAS PLACED OUR AREA IN AN ENHANCED RISK OF SEVERE
WEATHER TODAY AS WELL...THINKING THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT CANNOT RULE OUT ISOLATED TORNADOES.
MULTIPLE WAVES OF CONVECTION WILL BE POSSIBLE OVER THE NEXT 24 TO
48 HOURS...WITH MUCH OF THE AREA REMAINING IN A SLIGHT RISK FOR
THURSDAY...ESSENTIALLY UNTIL THE COLD FRONT MOVES THOUGH THE AREA.

MY OTHER CONCERN BESIDES THE SEVERE WEATHER WILL BE WITH THE
POTENTIAL FOR FLASH FLOODING. GIVEN HOW WET THE SOILS STILL ARE
AND THE FACT THAT MANY AREAS ARE STILL SEEING FLOOD WATERS RECEDE
FROM HEAVY RAINS EARLIER THIS MONTH...FLASH FLOODING IS A
SERIOUS THREAT. THE BLENDED TPW IMAGERY CURRENTLY SHOWS
PRECIPITABLE WATER VALUES RANGING BETWEEN 1 AND 1.2 INCHES OVER
THE ARKLATEX...WITH VALUES AS HIGH AS 1.7 INCHES JUST TO OUR
SOUTH. AS THE DAY MOVES FORWARD...THESE HIGHER PW VALUES WILL
SPREAD INTO THE ARKLATEX...WITH SOME MODELS SUGGESTING VALUES AS
HIGH AS 2 INCHES POSSIBLE. THEREFORE...BELIEVE THAT ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINS. IF ANY TRAINING OF STORMS OCCUR...THEN THOSE AREAS
WILL LIKELY SEE FLASH FLOODING. FOR NOW THAT...BELIEVE MOST AREAS
WILL AREAS WILL SEE BETWEEN 1 AND 3 INCHES. HOWEVER...WIDESPREAD
AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE ACROSS PORTIONS OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND NORTH
CENTRAL LOUISIANA. THEREFORE...A FLASH FLOOD WATCH REMAINS IN
PLACE FOR THESE AREAS THROUGH THURSDAY EVENING.

ALTHOUGH THE BRUNT OF THE UNSETTLED WEATHER WILL OCCUR TODAY
THOUGH THURSDAY...A FEW SHOWERS WILL BE POSSIBLE AGAIN ON
FRIDAY...MAINLY SOUTH OF INTERSTATE 20...AS THE LAST OF THE
DISTURBANCES ASSOCIATED WITH THIS UPPER LEVEL TROUGH MOVE THROUGH
THE REGION. AFTER THAT...DRIER CONDITIONS WILL DEVELOP...AS WELL
AS A GRADUAL WARMING TREND. TEMPERATURES MAY MODERATE A BIT EARLY
NEXT WEEK...BUT BELIEVE DRY CONDITIONS WILL PREVAIL THOSE DAYS AS
WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  65  80  53 /  90  90  60  10
MLU  76  66  79  54 /  90 100  80  40
DEQ  73  60  77  44 /  90  80  20   0
TXK  73  63  77  49 /  90  90  40   0
ELD  74  64  78  49 /  90  90  70  20
TYR  77  64  77  52 /  90  70  40   0
GGG  76  65  78  51 /  90  80  50  10
LFK  78  67  80  53 /  90  70  60  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ARZ050-051-
     059>061-070>073.

     FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARZ050-051-
     059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LAZ001>006-
     010>014-017>022.

     FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR LAZ001>006-
     012>014-019-021-022.

OK...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ097-112.

&&
Hazardous weather outlook, Mar 30, 4:55 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
555 AM CDT WED MAR 30 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
555 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS TODAY...AS
THUNDERSTORMS INCREASE IN COVERAGE LATER TODAY. ALTHOUGH A STRONG
OR SEVERE THUNDERSTORM WILL BE POSSIBLE THIS MORNING...BELIEVE THE
THREAT WILL INCREASE THIS AFTERNOON AND EVENING...AND POTENTIALLY
CONTINUE INTO THE OVERNIGHT HOURS. PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. THERE
WILL ALSO BE THE RISK OF FLASH FLOODING...WITH A FLASH FLOOD WATCH
GOING INTO EFFECT AT 7 AM THIS MORNING FOR PORTIONS OF NORTHEAST
TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO THE DAY
ON THURSDAY. THE THREAT OF FLASH FLOODING WILL CONTINUE AS
WELL...WITH A FLASH FLOOD WATCH REMAINING IN EFFECT FOR PORTIONS
OF NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST LOUISIANA
THOUGH 7 PM THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO BE PREPARED FOR
POSSIBLE ACTIVATION WEDNESDAY THROUGH THURSDAY.

In the hours before

Special weather statement, Mar 30, 12:31 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
131 PM CDT WED MAR 30 2016

TXZ096-108-109-124-301930-
RED RIVER TX-WOOD TX-TITUS TX-FRANKLIN TX-
131 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RED RIVER...NORTHERN
TITUS...NORTHEASTERN WOOD AND FRANKLIN COUNTIES UNTIL 230 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNSBORO...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...WINNSBORO...CLARKSVILLE...BOXELDER...HAGANSPORT...MOUNT
VERNON...BOGATA...PURLEY...BAGWELL...PLEASANT GROVE...WILKERSON...
SCROGGINS...DETROIT...WINFIELD...TALCO...MILLER'S COVE...CYPRESS...CUTHAND...
MONTICELLO AND JOHNTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3296 9531 3357 9531 3380 9524 3345 9475
      3303 9511 3303 9513 3302 9515 3298 9515
      3284 9527 3296 9547
TIME...MOT...LOC 1831Z 210DEG 69KT 3302 9536

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 funnel cloud. Local standard time, as filed.

Hail, Smith

When
March 30, 2:30 PM CST
Where
Smith County, 1.29 mi SW of Lindale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.507, -95.416

Quarter size hail reported in the Pool Park area near FM Road 849.

Funnel Cloud, Upshur

When
March 30, 3:20 PM CST
Where
Upshur County, 0.84 mi NW of Rhonesboro
Reported by
Law Enforcement
Coordinates
32.758, -95.141

Sheriff's Office and Broadcast Media reported seeing a funnel cloud in person and on line storm chaser feed near the Rhonesboro community.

Hail, Camp

When
March 30, 3:56 PM CST
Where
Camp County, 0.42 mi SE of Pittsburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.995, -94.965

Dime size hail was reported in Pittsburg.

Funnel Cloud, Morris

When
March 30, 4:32 PM CST
Where
Morris County, 0.31 mi E of Omaha
Reported by
Emergency Manager
Coordinates
33.180, -94.745

A funnel cloud was reported near Omaha.

Hail, Wood

When
March 30, 5:15 PM CST
Where
Wood County, 2.86 mi NW of Oak Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.799, -95.365

Dime size hail was reported near the intersection of Highway 154 and County Road 3130.

Funnel Cloud, Wood

When
March 30, 5:21 PM CST
Where
Wood County, 0.9 mi NE of Pine Mills
Reported by
Fire Department/Rescue
Coordinates
32.740, -95.290

The Hainesville Fire Department reported a funnel cloud in the Pine Mills community near the intersection of Farm to Market Road 14 and Farm to Market Road 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617908, 617911, 617912, 617913, 617915, 617914.